Welcome Center  |   Log In  |   Register  |   Follow Us  Facebook  Twitter

Are statins an energy drain?

NEW YORK (Reuters Health) – Statins might be taking a toll on people’s energy levels, a new study suggests.

Researchers say the potential side effect, which has yet to be confirmed, is a particular concern for women. They estimate that 40% of women taking Merck’s Zocor (simvastatin) would have less energy or feel more tired during exercise due to the drug.

Dr. Beatrice Golomb, who led the new research, told Reuters Health that many patients experience fatigue after starting on a statin but the evidence until now has been observational.

Dr. Franz Messerli, who runs the hypertension program at St. Luke’s-Roosevelt Hospital in New York and was not involved in the research, said the new findings were concerning and not unexpected given statins’ effect on muscle tissue.

But Dr. Kausik Ray, who studies heart disease prevention at St. George’s University of London, said that in his experience fatigue is not a common problem with statins.

“Fatigue is reversible and not fatal,” Dr. Ray told Reuters Health by email. “Risks and benefits in absolute terms should be discussed on a case by case basis.”

But Dr. Golomb, of the University of California, San Diego, countered that the link between fatigue and statin use is often missed. “Often it doesn’t show up right away so physicians may not recognize the effect,” she told Reuters Health.

Dr. Golomb and her colleagues used data from an earlier study of more than 1,000 men and women who had been randomly assigned to take either Zocor, Pravachol from Bristol-Myers (pravastatin), or placebo for six months.

The participants rated their energy levels at the beginning of the study and again after six months on a scale from -2 (“much less”) to +2 (“much more”). The researchers then constructed a combined measure of how tired the participants felt overall and during exercise.

The findings suggested about 15% of statin users would feel more tired generally or during exercise due to the drugs, Dr. Golomb said. Both statins contributed to the effect, which was particularly strong in women.

Neither Merck nor Bristol-Myers could provide comments on the findings, which were released online today in Archives of Internal Medicine.

Studies have found that in people without heart disease the benefits of statins are very small at best. As a result, Dr. Golomb said, it’s worth considering potential side effects such as fatigue before using the drugs.

And for people on the drugs who feel more tired than usual, it might be worth dropping them altogether if there is little chance of benefit in the first place, she added.

St. George’s Ray noted, however, that the link between the energy measure and actual exercise was weak, questioning the real-life importance of the results.

The research was funded by the National Institutes of Health.

SOURCE: http://bit.ly/Lnc33V

Arch Intern Med 2012.